Ohio, 2018

Flooding and Hail in Ohio, April 3 to 4, 2018

April 3 to 4, 2018 · NWS PBZ · 12 events in 5 counties and zones

Moderate rain along a warm front lifting across the upper Ohio Valley resulted in flooding across portions of eastern Ohio and southwestern Pennsylvania on the 3rd, which was further exacerbated by the passing cold front later that evening. The strong cold front then produced scattered wind damage due to both strong pressure rises behind the front and with accompanying thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Moderate rain along a warm front lifting across the upper Ohio Valley resulted in flooding across portions of eastern Ohio and southwestern Pennsylvania on the 3rd, which was further exacerbated by the passing cold front later that evening. The strong cold front then produced scattered wind damage due to both strong pressure rises behind the front and with accompanying thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 3, 9:31 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 3, 9:31 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1031 AM EDT Tue Apr 3 2018

.SYNOPSIS...
Warmer weather today despite the rainfall. A strong cold front
will blast through the area late Tuesday night, bringing more
rain and very strong winds. Unsettled conditions and below
normal temperatures expected the remainder of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...Flash Flood Watch has been Issued for Moderate Rainfall...

Widespread rain is moving through just north of the warm front.
The warm front is slowly moving northward and will continue to
do so the reminder of the afternoon. Several CAMs keep axis of
rainfall most of the day along I-70 and points south. Also,
given influx of 60kt low level jet and strong moisture transport
vectors high water will be a concern in the watch area the
balance of the afternoon as convective precipitation rates could
be observed.

Overall forecast for the balance of the day is in good shape.
With increased confidence of warm front placement did lower
daytime highs a few degrees as the boundary won't lift north as
quickly as previously indicated. However, do expect to see
temperatures in the lower to mid 60s to advect in during the
evening hours ahead of the cold front when the warm front
finally lifts north of the PA/NY border.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
...Wind Gusts to 50 mph in the Mountains Wednesday...

Scattered/Isolated convection is expected to be ongoing tonight
along an advancing cold front in wrn OH. Wind shear will be
quite strong, although the magnitude of instability will be a
limiting factor.

Although storms will weaken as they move eastward, the
potential for gusty wind will exist with any deeper convection
given the potent low-level wind field.

The cold front will be crossing the mountains by Wed morning as
a dry slot sharpens aloft across the region. Most precipitation
will be shifted nwd to the I-80 corridor by this time, but steep
low-level lapse rates may be able to yield isolated showers if
low-level moisture lingers amid the dry slot.

Also of note will be the strong post-frontal wind field, which
should produce gusty wind amid the deep low-level mixing.
Strong pressure rises behind the cold front and impressive cold
air advection only add to concerns that wind advisories/warnings
will be needed late tonight and Wednesday morning.

Would expect slowly falling temperatures on Wednesday as cold
air advection will be ongoing throughout the day.

Thursday looks dry, but chilly, with decreasing cloud cover
until late in the day.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Highlights:
- STILL no signs of Spring!
- No more than two dry days in a row

The extended period will start off chilly as cold advection
will be in full swing across the forecast area. H8 temps are
predicted to fall into the negative mid-teens over a good part
of the area. There will be sunshine to offset cold, but daytime
highs 15 to 20 degrees below normal are expected. With low level
temperatures -2 to -3 standard deviations below normal, lake-
enhanced snow showers are possible downwind of Lake Erie Friday,
but little if any accumulation is projected given that this
will occur during the daylight hours.

High pressure builds south from the western Great Lakes
Friday night into Saturday.

The rest of the extended looks like a continuation of the
pattern which will provide below normal temperatures and
unsettled weather.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Condition deterioration to MVFR, and eventual IFR, is expected
with rain through this morning with the approach of low
pressure and a warm front. A brief return to VFR is expected
from S-N as with the passage of the front, before deterioration
occurs again tonight as the low drags a cold front across the
region. A few thunderstorms are possible along or ahead of the
cold front. Included a VCTS mention at ZZV where better
instability is progged, and TS chances are better.

A low level jet should also result in a period of LLWS ahead of
tonight's cold front for ports where sfc gusts subside. Mixing
after FROPA should result in gusty sfc winds tonight through
Wed.

OUTLOOK...
Restrictions are possible Wed under upper troughing, and Thu
night thru Sat with areas of low pressure.

&&

.HYDROLOGY...
Flash flood watch in effect through this afternoon as isentropic
upglide / positive pressure advection yields widespread
rainfall. Overall amounts approaching 1.5" in three hours will
cause problems. Ground also is saturated given a half inch of
snow melt that went into the system after the quick hitting
winter storm Monday morning.

As for rivers, expect around 21 feet at Pittsburgh and at least
action stage on every forecast point on the Mon river from Point
Marion northward. Action stage is forecast at all points along
the Ohio river from Pittsburgh through Hannibal. In eastern
Ohio, action stage is predicted all points save for Zanesville.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Flash Flood Watch until 4 PM EDT this afternoon for OHZ039-040-
     048>050-057>059-068-069.
PA...Flash Flood Watch until 4 PM EDT this afternoon for PAZ021-029-
     031-073-075.
WV...Flash Flood Watch until 4 PM EDT this afternoon for WVZ001>004-
     012-021-509.

&&

98
Hazardous weather outlook, Apr 3, 6:28 AM EST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
728 AM EDT Tue Apr 3 2018

MDZ001-PAZ008-009-015-016-WVZ512>514-041130-
Garrett-Venango-Forest-Clarion-Jefferson-Eastern Preston-
Western Tucker-Eastern Tucker-
728 AM EDT Tue Apr 3 2018

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, west central Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Isolated severe thunderstorms are possible with the passage of a
cold front tonight. Damaging winds and hail are the main threat.

Very strong winds are possible late tonight behind the cold front. A
wind advisory may be needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Very strong winds are possible Wednesday morning behind a cold
front. A wind advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039-040-048>050-057>059-068-069-PAZ021-029-031-073-075-WVZ001>004-
012-021-509-041130-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson-Muskingum-Guernsey-
Belmont-Noble-Monroe-Allegheny-Washington-Greene-Westmoreland-
Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
728 AM EDT Tue Apr 3 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch.

Slight risk for severe thunderstorms late this afternoon and
evening. The main threat will be damaging winds and hail.

Very strong winds are possible late tonight behind a cold front. A
wind advisory may be needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Very strong winds are possible Wednesday morning behind a cold
front. A wind advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ041-PAZ007-013-014-020-022-023-074-076-WVZ510-511-041130-
Columbiana-Mercer-Lawrence-Butler-Beaver-Armstrong-Indiana-
Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
728 AM EDT Tue Apr 3 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Moderate rainfall today could lead to localized flooding.

Isolated severe thunderstorms are possible with the passage of a
cold
front tonight. Damaging winds and hail are the main threat.

Very strong winds are possible late tonight behind the cold front. A
wind advisory may be needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Very strong winds are possible Wednesday morning behind a cold
front. A wind advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The Pittsburgh radar (KPBZ), 127 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

9 flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Flood, Noble

When
April 3, 11:00 AM EST to 3:00 PM EST
Where
Noble County, 0.22 mi NE of Mt Ephraim to 0.86 mi S of Batesville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.852, -81.417

State Department of Highways reported that State Route 147 was flooded in both directions between the junction of 566 and junction of 513.

Flood, Noble

When
April 3, 11:05 AM EST to April 4, 3:00 PM EST
Where
Noble County, 0.69 mi N of Dexter City to 0.32 mi SSW of Moundville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.660, -81.470

Department of highways reported that State Route 821 was closed in both directions due to flooding between the Washington county line and State Route 78. Duck Creek is out of its banks.

Flood, Noble

When
April 3, 11:05 AM EST to 3:00 PM EST
Where
Noble County, 0.87 mi NW of Berne to 1.37 mi E of Berne
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.760, -81.380

State Department of Highways reported flooding along State Route 260 in both directions between the junctions of 724 and 78.

Flood, Noble

When
April 3, 11:30 AM EST to 3:00 PM EST
Where
Noble County, 5.73 mi SSW of Harrietsville to 5.82 mi ENE of Flag
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.549, -81.374

Department of Highways reported flooding along SR-146 in both directions.

Flood, Noble

When
April 3, 11:30 AM EST to 3:00 PM EST
Where
Noble County, 0.92 mi NNE of Sarahsville to 0.34 mi SSE of Mt Ephraim
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.812, -81.463

Department of Highways reported flooding along State Route 146 in both direction between the junction of 147 and Summerfield.

Flood, Monroe

When
April 3, 2:00 PM EST to 3:00 PM EST
Where
Monroe County, 0.07 mi SE of Cline to 0.99 mi NNE of Cline
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.599, -81.169

State official reported flooding at the two mile marker bridge known as the Dye Dip.

Hail, Muskingum

When
April 3, 5:42 PM EST
Where
Muskingum County, 0.87 mi SW of Blue Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.810, -81.890

Thunderstorm Wind, Guernsey

When
April 3, 5:57 PM EST
Where
Guernsey County, 0.87 mi SE of Buffalo
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
39.910, -81.510

Department of highways reported trees down near Buffalo.

Thunderstorm Wind, Belmont

When
April 3, 6:40 PM EST
Where
Belmont County, Bethesda
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.020, -81.070

State official reported multiple trees down in and around Bethesda.

Flood, Muskingum

When
April 3, 7:00 PM EST to April 4, 6:00 PM EST
Where
Muskingum County, 1.41 mi WNW of Ironspot to 1.4 mi SSW of Roseville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.827, -82.095

County officials reported ongoing flooding in Crooksville and Roseville as a result of Moxahala Creek overflowing its banks.

Flood, Belmont

When
April 3, 9:12 PM EST to 11:12 PM EST
Where
Belmont County, Jacobsburg to 0.33 mi SE of Jacobsburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.970, -80.900

Emergency manager reported that Pipe Creek Road is under water.

Flood, Belmont

When
April 4, 12:30 AM EST to 9:00 AM EST
Where
Belmont County, 0.64 mi NW of Blaine to 0.58 mi SSW of Blaine
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.077, -80.828

Stream gauge in Blaine went above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752414, 752420, 752422, 752424, 752426, 752428, 752270, 752271, 752272, 752449, 752435, 752451.